Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 15, NWS North Platte, NE

April 29, 2009Arthur County, Keith County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 29, 2009, 9:30 PM MDT for Arthur County, Keith County, McPherson County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 9:30 PM MDT (03:30 UTC)
Expired
Apr 29, 2009, 10:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 90 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2422 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2422 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300330
SVRLBF
NEC005-101-117-300415-
/O.NEW.KLBF.SV.W.0015.090430T0330Z-090430T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM MDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHEASTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...
  SOUTHWESTERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 1015 PM MDT/1115 PM CDT/

* AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF BUCKTAIL LAKE...OR 16 MILES
  SOUTHEAST OF ARTHUR...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCKTAIL LAKE BY 945 PM MDT...
  DIAMOND BAR LAKE BY 1100 PM CDT...
  SCHNICK LAKE BY 1110 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4147 10165 4167 10129 4139 10106 4139 10126
      4133 10126 4128 10162
TIME...MOT...LOC 0330Z 236DEG 22KT 4138 10151

$$

TAYLOR
2 follow-up statements
000 
WWUS53 KLBF 300347
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM MDT WED APR 29 2009

NEC005-101-117-300415-
/O.CON.KLBF.SV.W.0015.000000T0000Z-090430T0415Z/
MCPHERSON NE-ARTHUR NE-KEITH NE-
947 PM MDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT 
/1115 PM CDT/ FOR NORTHEASTERN KEITH...SOUTHEASTERN ARTHUR AND 
SOUTHWESTERN MCPHERSON COUNTIES...

AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR DIAMOND BAR LAKE...OR 18 MILES
WEST OF TRYON...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHNICK LAKE BY 1055 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4147 10165 4167 10129 4139 10106 4139 10126
      4133 10126 4128 10162
TIME...MOT...LOC 0347Z 240DEG 22KT 4149 10128

$$

TAYLOR
000 
WWUS53 KLBF 300414
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1014 PM MDT WED APR 29 2009

NEC005-101-117-300423-
/O.EXP.KLBF.SV.W.0015.000000T0000Z-090430T0415Z/
MCPHERSON NE-ARTHUR NE-KEITH NE-
1014 PM MDT WED APR 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEITH...
SOUTHEASTERN ARTHUR AND SOUTHWESTERN MCPHERSON COUNTIES WILL EXPIRE 
AT 1015 PM MDT /1115 PM CDT/...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...BUT HEAVY RAIN AND 
DANGEROUS CLOUD TO GROUND LIGHTNING WILL CONTINUE.

LAT...LON 4147 10165 4167 10129 4139 10106 4139 10126
      4133 10126 4128 10162
TIME...MOT...LOC 0413Z 240DEG 22KT 4157 10109

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:50 PM MDT, 7 hours 40 minutes earlier.

Area forecast discussion, Apr 29, 1:50 PM MDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED APR 29 2009

.SYNOPSIS...
    AT 19Z...THE 6.7 MICRON IMAGERY SHOWED A PROMINENT MID-LEVEL DRY
INTRUSION FROM THE SOUTHWEST U.S. ACROSS THE PLAINS TO WESTERN
MINNESOTA. AT THE SURFACE...ANALYSIS OF THE 19Z DATA SHOWED A LOW
PRESSURE CENTER OVER NORTHWEST SOUTH DAKOTA...NORTHEAST COLORADO...
AND EAST CENTRAL NEW MEXICO. A WARM FRONT EXTENDED FROM THE LOW IN
NORTHWEST SOUTH DAKOTA ACROSS NORTHERN AND EASTERN SOUTH DAKOTA...
AND THE COLD PART OF THE FRONTAL WAVE WAS DRAPED ACROSS EASTERN
WYOMING TO EXTREME NORTHWEST COLORADO. THE SURFACE DRY LINE
STRETCHED ACROSS THE WESTERN PARTS OF SOUTH DAKOTA AND NEBRASKA
THROUGH EASTERN COLORADO AND INTO EASTERN NEW MEXICO. SURFACE
DEWPOINTS EAST OF THE DRY LINE WERE MOSTLY IN THE 50S WITH SOME 60S
IN SOUTHEAST NEBRASKA AND ACROSS CENTRAL AND EASTERN KANSAS.
&&

.SHORT TERM DISCUSSION...TONIGHT THROUGH FRIDAY.
    THE POTENTIAL FOR CONVECTION IS THE MAIN FORECAST CHALLENGE IN
THE FIRST PERIOD WITH THIS CYCLE.
    WE EXPECT CONVECTIVE INITIATION ALONG THE DRY LINE PROBABLY LATE
AFTERNOON TO EARLY EVENING...INTENSIFYING THROUGH THE EVENING. THE
RAPID UPDATE FORECAST SHOWS 0-6KM BULK SHEAR INCREASING TO NEAR 60KT
AS THE UPPER TROUGH PHASES WITH THE FRONT AND DRY LINE. THE COLUMN
DESTABILIZES SIGNIFICANTLY BY 00Z WITH SURFACE BASED CONVECTIVE
POTENTIAL ENERGY INCREASING TO AROUND 2000J/KG...AND LOW LEVEL WIND
BECOMES MORE FAVORABLE FOR SUPER CELLS TOWARD 02Z. BASED ON
THAT...WE HAVE INCLUDED THE POTENTIAL FOR SEVERE THUNDERSTORMS FROM
ABOUT MERRIMAN TO BIG SPRINGS AND EAST UNTIL 06Z.
    AS THE COLD FRONT SAGS SOUTH AFTER 05Z...CONVECTION SHOULD
WEAKEN AND DIMINISH TO SHOWERS BY EARLY THURSDAY AND END BY EARLY
THURSDAY AFTERNOON. RAIN IS AGAIN POSSIBLE THURSDAY EVENING IN
NORTHWEST NEBRASKA AS THE LOW LEVEL WIND BECOMES MORE EASTERLY AND
THE UPPER TROUGH COMES ACROSS THE NORTHERN PLAINS. AFTER THE WIND
BECOMES MORE NORTHEASTERLY AGAIN...THE UPSLOPE COMPONENT WILL BE
LOST AND PRECIPITATION WILL END BY LATE FRIDAY AFTERNOON.

.LONG TERM DISCUSSION...FRIDAY NIGHT THROUGH WEDNESDAY.
    AN ACTIVE PATTERN CONTINUES THROUGH SUNDAY AS SMALL UPPER WAVES
CROSS THE CENTRAL PLAINS ABOUT EVERY 24-36 HOURS. THERE IS ALSO A
FAIRLY PERSISTENT SURFACE TROUGH ON THE HIGH PLAINS. SO...WITH EACH
SYSTEM...THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS. LATE
MONDAY...THERE IS A POSSIBILITY OF DECENT CYCLOGENESIS ON THE HIGH
PLAINS OF COLORADO OR NORTHERN NEW MEXICO. THE LONG RANGE
SIMULATIONS AGREE ON THE TIMING OF THE CYCLOGENESIS...BUT THEY SHOW
SIGNIFICANT VARIATION IN THE TRACK OF THE SYSTEM...SO THERE IS
CONSIDERABLE UNCERTAINTY IN THE LOCATION AND EXTENT OF THE
ASSOCIATED PRECIPITATION.
&&

.AVIATION...
    STRATUS AND LIMITED VSBYS MOVING EAST OF KVTN AND KLBF TAF SITES
PAST FEW HOURS AND LIMITED TO FAR EASTERN CWA AND POINTS EAST...HERE
CONDITIONS IN THE LIFR/IFR CATEGORY TRANSITIONING TO MVFR NEAR
HIGHWAY 183 AND VFR IN THE WEST. MAIN CONCERN TO AIRCRAFT THROUGH
REMAINDER OF AFTERNOON INTO EARLY MORNING HOURS WILL BE CONVECTIVE
THREAT. SOME OF THE STORMS WILL CONTAIN LARGER HAIL...ESPECIALLY
ALOFT...AND GUSTY WINDS. ATTM CONCERN WOULD START IN NORTHERN
SANDHILLS NEAR APPROACHING COLD FRONT...SHIFTING INTO SOUTHWEST
NEBRASKA TOWARD THE LATE EVENING HOURS. A WIND SHIFT WITH THE FRONT
AND LOW CLOUDS BEHIND THIS FROPA WILL BRING AT LEAST MVFR CAT TO
SOUTHERN NEB INCLUDING KLBF TAF SITE DURING THE EARLY MORNING HOURS.
MOST OF THE REGION SHOULD RETURN TO VFR CATEGORY BY THURSDAY
AFTERNOON.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/LONG TERM...SPRINGER
AVIATION...13
Hazardous weather outlook, Apr 29, 2:21 PM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT WED APR 29 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
321 PM CDT WED APR 29 2009 /221 PM MDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING ACROSS ALL
OF WESTERN AND NORTH CENTRAL NEBRASKA AS HEATING AND INCREASED
SURFACE MOISTURE HAS CREATED MODERATELY UNSTABLE CONDITIONS. A FEW
OF THE STORMS MAY REACH SEVERE CRITERIA THROUGH THE LATE EVENING
HOURS...MAINLY ALONG AND EAST OF LINE FROM BIG SPRINGS TO HYANNIS
TO VALENTINE LINE. LARGE HAIL WILL BE THE PRIMARY THREAT AND SOME
STORMS MAY ALSO BE CAPABLE OF PRODUCING WIND GUSTS OVER 60 MPH.

THE THREAT OF STORMS WILL SHIFT TO AREAS MAINLY SOUTH OF
INTERSTATE 80 AFTER MIDNIGHT AND THE SEVERE POTENTIAL SHOULD BE
VERY SMALL WITH BRIEF HEAVY RAINFALL AND SMALL HAIL THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTER TONIGHT...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Apr 29, 8:03 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
903 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             30 SW AINSWORTH         42.24N 100.27W
04/29/2009  M0.88 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Apr 29, 8:16 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             2 NNW ELSMERE           42.19N 100.19W
04/29/2009  E0.50 INCH       CHERRY             NE   PUBLIC

            DOWNPOUR OF RAIN AT TIME OF REPORT.

&&

CARMEL
Local storm report, Apr 29, 8:17 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             ELSMERE                 42.16N 100.18W
04/29/2009  E0.25 INCH       CHERRY             NE   PUBLIC

            DOWNPOUR OF RAIN AT TIME OF REPORT FROM ELSMERE CHURCH.

&&

CARMEL
Local storm report, Apr 29, 8:27 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
927 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             THEDFORD                41.98N 100.57W
04/29/2009  M0.25 INCH       THOMAS             NE   EMERGENCY MNGR

&&

CARMEL
Local storm report, Apr 29, 9:03 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             9 ENE ELSMERE           42.21N 100.02W
04/29/2009  M1.00 INCH       BROWN              NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Apr 29, 9:23 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1023 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             PURDUM                  42.07N 100.26W
04/29/2009  E0.25 INCH       BLAINE             NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:20 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry55 min
Apr 29, 9:04 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas56 min
Apr 29, 9:07 PM MDTSevere Thunderstorm WarningLBFArthur, Keith23 min
Apr 29, 9:17 PM MDTSevere Thunderstorm WarningLBFKeith43 min
Apr 29, 10:45 PM MDTSevere Thunderstorm WarningLBFChase, Perkins45 min
Apr 29, 11:42 PM MDTSevere Thunderstorm WarningLBFChase, Hayes63 min
Apr 29, 11:59 PM MDTAreal Flood AdvisoryLBFChase6 hr
Apr 30, 6:20 AM MDTAreal Flood WarningLBFHayes5 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.